Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS Tallahassee, FL

May 1, 2004Irwin County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 1, 2004, 5:56 PM EDT for Irwin County, Georgia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 5:56 PM EDT (21:56 UTC)
Expired
May 1, 2004, 6:15 PM EDT
In force
19 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Irwin County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS52 KTAE 012156
SVRTLH
GAC155-012215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
556 PM EDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRWIN COUNTY IN SOUTH CENTRAL GEORGIA

* UNTIL 615 PM EDT

* AT 556 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES
  SOUTHEAST OF WATERLOO...OR ABOUT 7 MILES NORTHEAST OF TIFTON...
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINETTA...WATERLOO BY 555 PM EDT...
  MYSTIC...IRWINVILLE BY 600 PM EDT...
  OCILLA...LANDS CROSSROADS BY 605 PM EDT...


LAT...LON 3158 8350 3149 8339 3158 8316 3173 8341

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:11 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 1, 1:11 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
111 PM EDT SAT MAY 1 2004

.SYNOPSIS...THE SHORT WAVE PARTIALLY RESPONSIBLE FOR YESTERDAYS AND
LAST NIGHTS CONVECTION IS NOW PUSHING NE ACROSS THE CAROLINAS THIS
AFTERNOON. A SHARP, POSITIVELY TILTED SHORT WAVE TROUGH IS MOVING
SLOWLY EWD ACROSS THE SRN PLAINS. THE COLD FRONT ASSOCIATED WITH
THIS FEATURE IS PUSHING OFF THE TX GULF COAST AND EWD INTO WRN AR
AND LA. A LARGE AREA OF SEVERE THUNDERSTORMS PRECEDES THE FRONT WITH
SEVERAL WATCHES IN EFFECT FOR THAT REGION. THIS IS A SIGN OF THINGS
TO COME FOR US LOCALLY. SURFACE HIGH PRESSURE CENTERED WELL E OF THE
CAROLINA COAST IS ALLOWING FOR A CONTINUATION OF MOIST ONSHORE FLOW
INTO THE REGION FROM THE GULF OF MEXICO. THE 12Z KTLH SOUNDING SHOWS
THAT SOME DRIER AIR HAS WORKED INTO THE REGION AT MID LEVELS IN THE
WAKE OF THE SHORT WAVE. HOWEVER, THE ATMOSPHERE REMAINS MOIST AND
UNSTABLE WITH A CAPE NEAR 1700 J/KG AND LI AROUND -4. REGIONAL
RADARS SHOW ISOLATED SHOWERS DEVELOPING ACROSS THE AREA. THIS TREND
SHOULD CONTINUE.

&&

.SHORT TERM...TONIGHT THROUGH TUE.
THE MODELS CONTINUE TO CONVERGE ON A SOLUTION WITH RESPECT TO THE
APPROACHING FRONTAL SYSTEM. HOWEVER, THERE ARE STILL A FEW TIMING
DIFFERENCES. THE ETA IS SLOWER TO MOVE THE BOUNDARY THROUGH THAN THE
GFS. GFS IS PREFERRED BY HPC, BUT THE TREND IS TO SLOW THE FRONT
DOWN, SO WILL BLEND THE TWO. SUN SHOULD BE THE MAIN EVENT IN OUR
NECK OF THE WOODS. TONIGHT, WILL LOWER INHERITED POPS BY ABOUT 10
PERCENT, BUT KEEP THEM IN THE CHANCE CATEGORY. FOR SUN, WILL RANGE
POPS FROM CATEGORICAL W TO ABOUT 50 SE WITH LIKELY IN THE MIDDLE.
PREFER TO KEEP LIKELY POP GOING INTO SUN NIGHT MOST AREAS, BUT WILL
SCALE BACK TO CHANCE NW. WE SHOULD BE ABLE TO LOWER POPS FOR MON
MORNING AND REMOVE THEM ENTIRELY FOR MON AFTERNOON NW, AND ALL ZONES
MON NIGHT.

CONCERNING THE SEVERE THREAT...WHILE THE SHORT WAVE TROUGH AND
ASSOCIATED DPVA WILL WEAKEN CONSIDERABLY AS THEY MOVE E, WIND
PROFILES WILL REMAIN FAVORABLE. THE FORECAST AREA WILL FIND ITSELF
TO THE LEFT OF THE LOW LEVEL JET AXIS SUN AFTERNOON AS WELL AS IN
THE RIGHT ENTRANCE REGION OF A 125-30 KT UPPER LEVEL JET OVER THE TN
VALLEY. THIS WILL RESULT IN LIFT MAXIMIZING OVER THE AREA DURING
PEAK HEATING TIME. ONE INHIBITING FACTOR COULD BE THE ABUNDANT CLOUD
COVER THAT WILL BE PRESENT AHEAD OF THE FRONT, WHICH WOULD LIMIT
SURFACE HEATING A BIT. SPC HAS PLACED THE ENTIRE FORECAST AREA UNDER
A SLIGHT RISK FOR SEVERE, AND THIS LOOKS GOOD. LOOKING FOR MAINLY
DISCRETE MULTICELLULAR STORMS, RATHER THAN A SQUALL LINE, WITH
DAMAGING WIND GUSTS THE MAIN THREAT. WILL BEGIN TO INSERT SOME
ENHANCED WORDING INTO THE FORECAST WITH THIS PACKAGE AND REFRESH THE
HWO WITH OUR LATEST THINKING. LOOKING AT THE QPF FORECASTS AVAILABLE
FROM THE RFC, HPC, AND THE VARIOUS MODELS, IT DOES NOT APPEAR THAT A
FLOOD WATCH WILL BE NECESSARY. HOWEVER, WE WILL USE LOCALLY HEAVY
RAINFALL IN THE FORECAST WITH 1-2 INCH STORM TOTALS COMMON. WOULD
NOT BE SURPRISED IF A FEW URBAN AND SMALL STREAM ADVISORIES ARE
ISSUED ON SUN.

.LONG TERM...TUE NIGHT SAT.
SINCE MODEL CONSENSUS IS CONVERGING ON A CLEAN FRONTAL PASSAGE MON,
WE HAVE MORE CONFIDENCE NOW IN KEEPING THE FORECAST DRY FOR THE TUE
NIGHT THROUGH THU NIGHT PERIOD. AS THE UPPER TROUGH DEPARTS, THERE
IS SOME INDICATION THAT A BACK DOOR FRONT COULD APPROACH OUR NERN
ZONES ON WED, BUT WITH LITTLE TO NO RETURN FLOW ESTABLISHED, NO POP
WILL BE NECESSARY. WE JUST PLACED SOME EXTRA CLOUDS IN THE FORECAST
ON THAT DAY. HEIGHTS WILL THEN BUILD EWD ACROSS THE SERN STATES FOR
THE REMAINDER OF THE WEEK. THIS WILL ALLOW TEMPS TO RISE A BIT MORE
EACH DAY. A POSSIBLE FLY IN THE OINTMENT APPEARS BY FRI. THE 00Z GFS
SHOWS A BROAD UPPER LOW DEVELOPING OVER TX WITH A SLIGHT WEAKNESS IN
THE RIDGE OVER OUR AREA AS WELL. THE TX TROUGH THEN EXPANDS IN A
RATHER BAGGY FASHION ACROSS THE NRN GULF ON SAT. THE TREND IN THIS
MODEL IS FOR MORE TROUGHINESS WITHIN THE LARGER SCALE RIDGE. THE
LAST PANEL OF THE ECMWF ALSO SUPPORTS THIS. DGEX CAME IN WITH A
SURFACE TROUGH DEVELOPING OVER THE AREA ON SAT AND EVEN SPITS OUT A
BIT OF PRECIPITATION. WE INSERTED A SILENT 10 POP FOR FRI AND A 20
POP FOR SAT.

&&

.MARINE...WILL KEEP WINDS AND SEAS BELOW CAUTION STAGE TONIGHT IN
THE ONSHORE FLOW. WILL BRING THE WIND SHIFT ACROSS THE WATERS MON
NIGHT WITH WINDS BRIEFLY INCREASING TO CAUTION (15-20 KT) MON
MORNING AND AGAIN EARLY TUE MORNING. OTHERWISE, NO HIGHLIGHTS.

&&

.FIRE WEATHER...WITH ALL OF THE MOISTURE AROUND, WE DO NOT
ANTICIPATE ANY CONCERNS UNTIL AFTER THE FRONT FINALLY CLEARS THE
AREA EARLY NEXT WEEK. NEXT RED FLAG EVENT WILL LIKELY COM ON TUE,
AND THEN JUST FOR OUR FL ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 67 80 59 76 / 40 80 60 30
PFN 69 78 59 77 / 40 80 60 20
DHN 67 77 55 75 / 50 80 50 20
ABY 66 80 55 75 / 40 80 60 20
VLD 67 81 59 75 / 40 70 60 40
CTY 68 83 64 79 / 40 50 60 50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

WOOL/18
Hazardous weather outlook, May 1, 5:55 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 AM EDT SAT MAY 1 2004

CORRECTION TO REMOVE WORDING THAT PREVENTS COLOR ACTIVATION OF THE
WEB PAGE.

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-020958-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
555 AM EDT SAT MAY 1 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
THE LOCAL AIRMASS WILL REMAIN MOIST AND UNSTABLE WITH A SEA BREEZE
DEVELOPING DURING THE AFTERNOON AND EVENING. THIS WILL BRING
INCREASING CLOUDINESS AND A CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS. ALTHOUGH ONE OR TWO THUNDERSTORMS MAY BECOME STRONG
OR POSSIBLY SEVERE...WIDESPREAD SEVERE WEATHER IS NOT FORECAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
AN UPPER LEVEL TROUGH WILL APPROACH ON SUNDAY HELPING TO DRAG A COLD
FRONT ACROSS THE TRI-STATE AREA DURING THE AFTERNOON AND NIGHTTIME
HOURS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAIN IS EXPECTED. THERE IS A POTENTIAL FOR SEVERE STORMS AND
LOCALIZED FLOODING. AFTER THE FRONT EXITS...HIGH PRESSURE AND DRIER
OFFSHORE WINDS ARE EXPECTED THROUGH AT LEAST MID WEEK. WINDS AND SEAS
ARE EXPECTED TO REACH EXERCISE CAUTION LEVELS ON TUESDAY BEFORE
SLOWLY DIMINISHING BEGINNING ON WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

24-BLOCK

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.